Ice Storm, Androscoggin
- When
- December 21, 8:00 AM EST to December 23, 7:00 PM EST
- Where
- Androscoggin forecast zone
- Property damage
- $627,000
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
A major winter storm affected the State of Maine from December 21st, 2013, through January 6th,, 2014. A mixture of precipitation fell across the state from December 21st through the 23rd with snow across northern areas, a mixture of snow and sleet across north central areas, a mixture of sleet and freezing rain across south central areas, and a mixture of freezing rain and rain in southern areas.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A major winter storm affected the State of Maine from December 21st, 2013, through January 6th,, 2014. A mixture of precipitation fell across the state from December 21st through the 23rd with snow across northern areas, a mixture of snow and sleet across north central areas, a mixture of sleet and freezing rain across south central areas, and a mixture of freezing rain and rain in southern areas. Due to the weight of the ice on tree branches and limbs from freezing rain, widespread power outages occurred in portions southern and central Maine. Because subfreezing temperatures followed the storm and persisted for about two weeks, the ice remained on the trees for a prolonged period of time. During this two-week period, snow from a series of storms hampered clean-up efforts and added weight to the branches and limbs that were already coated with ice which caused more power outages. In addition, extreme cold temperatures and wind chills hampered restoration efforts.
The prolonged precipitation event occurred as a frontal boundary remained south of the state and an area of arctic high pressure to the north funneled cold air southwestward across the State. At the same time, southerly winds aloft brought abundant moisture into the State as a series of disturbances moved northeastward along the frontal boundary. During the period of December 21 -23, northern areas of the State saw up to 10 inches of snow and sleet with many southern areas seeing from one 1/2 to 3/4 inches of ice accretion. A few spots reported about 1 inch of ice.
The weight of the ice and later the weight of ice and snow resulted in falling debris which caused scattered to widespread power outages across the state. Some of the power outages lasted more than a week. Although the event in southern Oxford, southern Franklin, southern Somerset and interior Cumberland Counties didn't qualify as an ices storm based on coverage, portions of these counties had between a half and three quarters of an inch of ice accretion which led to downed trees and power outages in the affected areas. In addition, gusty winds during the period also caused additional outages due to falling ice-laden branches. Central Maine Power reported 127,000 customers that lost power from the 22nd to the 28th, another 26,000 customers that lost power from the 29th through the 31st, and about 5000 customers that lost electrical service from the storm on the 3rd. Bangor Hydro/EMERA reported a peak outage of 39,000 customers on the 23rd with several thousand more outages on the 26thand 28th, and fewer outages on the 3rd and 6th. Eastern Maine Electric Co-op reported about 5000 outages late in the day on the 23rd.
The combination of warmer weather and gusty winds on January 6th finally melted all the ice off trees throughout the state, ending the effects of the December 21-23 ice storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 21, 7:00 AM EST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
700 AM EST SAT DEC 21 2013
.SYNOPSIS...
A COLD FRONT WILL SLOWLY SINK SOUTH THROUGH NORTHERN NEW ENGLAND
AS SEVERAL WAVES OF LOW PRESSURE TRACK NORTHEAST ALONG THE FRONT.
THE FRONT WILL FINALLY MOVE OFF THE COAST MONDAY AFTERNOON. HIGH
PRESSURE WILL BEGIN TO BUILD IN TUESDAY AND CREST OVERHEAD ON
CHRISTMAS DAY. HIGH PRESSURE WILL MOVE EAST OF NORTHERN NEW
ENGLAND THURSDAY. A COLD FRONT WILL APPROACH THURSDAY NIGHT AND
MOVE OFF THE COAST FRIDAY MORNING.
&&
.NEAR TERM /TODAY/...
7AM UPDATE...
FRONT HAS PUSHED SOUTH TO PORTSMOUTH... WITH SUB-FREEZING AIR NOT
LAGGING TOO FAR BEHIND. THANKFULLY THERE IS NOT A LOT OF
PRECIPITATION OUT THERE YET. STILL THINKING THAT THE FRONT WILL
PUSH BACK NORTH TODAY AS PRECIPITATION ARRIVES... ALLOWING MOST
AREAS TO BE RAIN SOUTH OF THE FRONT. HOWEVER... FORECAST
CONFIDENCE IS ADMITTEDLY LOW AND IT IS POSSIBLE THAT THE START
TIME OF ICE STORM WARNINGS MAY NEED TO BE MOVED UP IF THE FRONT
STAYS PUT AND TEMPERATURES REMAIN BELOW FREEZING. WILL RE-ISSUE
THE WARNING PRODUCTS TO CLEAN UP THE EXTREME NUMBER OF SEGMENTS.
ORIGINAL DISCUSSION...
FRONTAL BOUNDARY IS DRAPED FROM NORTHWEST TO SOUTHEAST ACROSS THE
FORECAST AREA THIS MORNING. THE FRONT IS QUITE VISIBLE IN SURFACE
OBSERVATIONS ACROSS NORTHERN NEW YORK AND VERMONT... WHERE SARANAC
LAKE IS 40 DEGREES WHILE BURLINGTON IS 24. THE MOUNTAINS OBSCURE
THE FRONT A BIT... BUT IT CONTINUES SOUTHEAST TO BETWEEN PORTLAND
(33 DEGREES) AND AUGUSTA (25 DEGREES). THE POSITIONING OF THIS
FRONT OVER THE NEXT FEW DAYS IS GOING TO PLAY THE MOST
SIGNIFICANT ROLE IN WHERE SIGNIFICANT ICING DEVELOPS... AND WHERE
ONLY LIQUID RAIN FALLS. SEVERAL WAVES OF LOW PRESSURE WILL TRACK
ALONG THE FRONT OVER THE NEXT FEW DAYS... PUSHING THE FRONT
INITIALLY NORTHWARD AND THEN SOUTHWARD AGAIN BEHIND EACH WAVE...
LEADING TO A WOBBLING RAIN/ICE LINE.
THE FIRST WAVE OF LOW PRESSURE TRACKS ACROSS THE CENTER OF THE
FORECAST AREA TODAY. THE FRONT WILL LIKELY PUSH NORTHWARD SLIGHTLY
OVER WESTERN MAINE... ALLOWING THE COASTAL PLAIN TO SEE JUST RAIN
WITH THIS. AREAS FURTHER NORTH WILL SEE A MIX OF FREEZING RAIN...
SLEET... AND SNOW. A WINTER STORM WARNING IS NOW IN EFFECT FOR
AREAS MOST LIKELY TO BE AFFECTED BY MIXED PRECIPITATION TODAY (AS
WELL AS THE 48 HOURS). AS THE LOW MOVES EAST THIS AFTERNOON AND
EVENING... THE FRONT WILL TEND TO SHIFT SOUTHWARD AGAIN.
HIGH TEMPERATURES VARY FROM THE UPPER 40S TO NEAR 50 IN THE
SOUTH... TO THE UPPER 20S IN THE FAR NORTHEAST.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
THE FIRST WAVE OF LOW PRESSURE SHIFTS EAST... ALLOWING THE FRONT
TO PUSH BACK SOUTHWEST AGAIN... BACK DOOR STYLE. IT WILL LIKELY
PUSH OFF THE COAST OF MAINE AND INTO SOUTHERN NEW HAMPSHIRE
OVERNIGHT TONIGHT. SOME LIGHT PRECIPITATION WILL LIKELY SPREAD
NORTH OF THE FRONT... WITH A PROFILE THAT FAVORS WIDESPREAD
FREEZING RAIN. COLD AIR TO THE NORTH OF THE FRONT IS QUITE
INTENSE... AS AREAS ACROSS SOUTHERN QUEBEC AND MUCH OF NORTHERN
MAINE ARE IN THE LOW TO MID TEENS THIS MORNING... AND THIS COLD
AIR MAY BE COLD ENOUGH AND DEEP ENOUGH TO PROVIDE AN INCREASING
COVERAGE OF SLEET AND SNOW ACROSS NORTHERN AREAS. STORM TOTAL
SNOWFALL AMOUNTS COULD APPROACH DOUBLE DIGITS.
BY SUNDAY MORNING PRECIPITATION WILL LIKELY BECOME MORE INTENSE
AND WIDESPREAD... WITH WARM ADVECTION REALLY BEGINNING IN EARNEST
ALOFT IN ADVANCE OF THE NEXT STRONGER LOW PRESSURE. SUNDAY MORNING
WILL LIKELY BE THE TIME WHEN THE MAJORITY OF THE ICING OCCURS
ACROSS THE FORECAST AREA. THE FRONT WILL TRY TO SHIFT NORTHWARD
AHEAD OF THE LOW... BUT COLD AIR DAMMING FROM THE NORTHEAST WINDS
BANKED UP AGAINST THE MOUNTAINS WILL TEND TO KEEP THE FRONT FROM
MAKING MUCH PROGRESS. ALTHOUGH THE SIMPLE ACT OF LIQUID RAIN
FREEZING AT THE SURFACE IS A NATURAL WARMING PROCESS... THE
CONSTANT SUPPLY OF COLD AIR FROM THE NORTHEAST WILL COUNTERACT
THIS AND ALLOW ICING TO BE WIDESPREAD. ICE STORM WARNINGS HAVE
BEEN ISSUED FOR AREAS EXPECTED TO SEE ONE HALF INCH OR MORE OF
ICING... WITH FREEZING RAIN ADVISORIES FURTHER TO THE SOUTH AND
WEST WHERE CONFIDENCE IN WARNING CRITERIA BEING MET IS NOT HIGH.
DID NOT INCLUDE MUCH OF THE MIDCOAST OR PORTLAND IN THE ICE STORM
WARNING... BUT IF THE FRONT DOES STAY SOUTH OF THESE AREAS THEN AN
UPGRADE WILL BE NEEDED.
MEANWHILE... FAR SOUTHERN NEW HAMPSHIRE AS WELL AS THE
CONNECTICUT RIVER VALLEY WILL BE MUCH MORE LIKELY TO BE IN THE
WARM AIR. TEMPERATURES HERE WARM INTO THE 40S ON SUNDAY WITH RAIN.
ALTHOUGH WESTERN GRAFTON COUNTY WILL LIKELY BE ABOVE FREEZING...
DECIDED TO INCLUDE THE COUNTY IN AN ADVISORY AS EASTERN PARTS OF
THE COUNTY TO THE WEST OF THE MOUNTAIN RIDGES WILL LIKELY BE COLD
ENOUGH FOR FREEZING RAIN.
LOW PRESSURE MOVES EAST ACROSS THE AREA SUNDAY NIGHT... WITH
PRECIPITATION GRADUALLY COMING TO AN END. DECIDED TO END ALL
WARNINGS AND ADVISORIES MONDAY MORNING ALTHOUGH THE EXACT TIMING
OF THE END OF PRECIPITATION WILL OBVIOUSLY VARY ACROSS THE AREA.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A COLD FRONT WILL SLIDE OFF THE COAST OF MAINE MONDAY. A SURFACE
LOW WILL BE MOVING NORTHEAST ALONG THIS FRONT WHICH MAY PRODUCE
SOME LIGHT PRECIPITATION ALONG THE MAINE COAST MONDAY. THE ECMWF IS
A BIT FARTHER EAST WITH THIS FEATURE THAN THE GFS. WILL HAVE A
CHANCE POP FOR MONDAY WITH SOME MIXED PRECIPITATION. THE
PRECIPITATION WILL GRADUALLY TRANSITION TO SNOW SHOWERS AS COLDER
AIR MOVES IN. FOR TUESDAY AND CHRISTMAS DAY HIGH PRESSURE WILL
MOVE OVERHEAD. WEDNESDAY WILL LIKELY BE THE COLDEST DAY OF THE
WEEK AS THE CORE OF THE COLD AIR MOVES IN ON CHRISTMAS DAY. EXPECT
SOME SNOW SHOWERS IN THE MOUNTAINS TUESDAY NIGHT AND WEDNESDAY
MORNING AS THE UPPER TROUGH MOVES THROUGH. A COLD FRONT WILL
APPROACH THURSDAY NIGHT AND MOVE OFF THE COAST FRIDAY MORNING.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM...IFR CONDITIONS WILL BE WIDESPREAD TODAY NORTH OF THE
FRONT. SOME PATCHY FREEZING RAIN IS POSSIBLE. MORE WIDESPREAD
FREEZING RAIN IS EXPECTED TONIGHT AND SUNDAY.
LONG TERM...EXPECT SOME MVFR MONDAY. VFR TUESDAY THROUGH MOST OF
THURSDAY. MVFR LATE THURSDAY. VFR FRIDAY.
&&
.MARINE...
SHORT TERM...SOUTHWEST FLOW TODAY WILL BECOME LIGHT AND VARIABLE
AS THE FRONT CROSSES INTO THE GULF OF MAINE. WAVE HEIGHTS MAY
INCREASE TO 5 TO 6 FEET OVER THE OPEN WATERS DUE TO WAVES
PROPAGATING INTO THE GULF OF MAINE FROM A MORE PERSISTENT FETCH
SOUTH OF THE FRONT. A SMALL CRAFT ADVISORY FOR SEAS HAS BEEN ISSUED.
LONG TERM...SCA/GALE POSSIBLE TUESDAY AFTERNOON THROUGH WEDNESDAY
MORNING. SCA POSSIBLE FRIDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...ICE STORM WARNING FROM 7 PM THIS EVENING TO 7 AM EST MONDAY
FOR MEZ012-013-020>022-028.
FREEZING RAIN ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST
MONDAY FOR MEZ018-019-023>027.
WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR MEZ007>009-014.
NH...ICE STORM WARNING FROM 7 PM THIS EVENING TO 7 AM EST MONDAY
FOR NHZ002-004.
FREEZING RAIN ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST
MONDAY FOR NHZ003-005-006-008>010.
WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR NHZ001.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 11 AM THIS
MORNING TO 7 AM EST MONDAY FOR ANZ150-152-154.
&&
SHORT TERM... KIMBLE
LONG TERM... HAWLEYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 441 AM EST SAT DEC 21 2013 MEZ012-013-020>022-028-NHZ002-004-220945- SOUTHERN OXFORD-SOUTHERN FRANKLIN-ANDROSCOGGIN-KENNEBEC- INTERIOR WALDO-COASTAL WALDO-SOUTHERN COOS-NORTHERN CARROLL- 441 AM EST SAT DEC 21 2013 ...ICE STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. ICE STORM WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. ICE STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ018-019-023>027-NHZ003-005-006-008>010-220945- INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND- SAGADAHOC-LINCOLN-KNOX-NORTHERN GRAFTON-SOUTHERN GRAFTON- SOUTHERN CARROLL-MERRIMACK-BELKNAP-STRAFFORD- 441 AM EST SAT DEC 21 2013 ...FREEZING RAIN ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NHZ007-013-014-220945- SULLIVAN-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 441 AM EST SAT DEC 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF FREEZING RAIN TONIGHT AS A COLD FRONT PUSHES SOUTHWEST ACROSS NEW HAMPSHIRE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ007>009-014-NHZ001-220945- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN SOMERSET- NORTHERN COOS- 441 AM EST SAT DEC 21 2013 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-220945- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 441 AM EST SAT DEC 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
7 ice storm, 4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491655, 491656, 491657, 491658, 491661, 491662, 491663, 491677, 491678, 491679, 491680.